After the death of an Illinois resident hospitalized for an unknown respiratory illness linked to vaping — the first in the country since a rash of hospitalizations across many states — public health officials say they still are trying to identify what ingredients or products are responsible.
— Chicago Tribune news story posted Aug. 23, 2019.
Two weeks after news of that Illinois death, the search for what’s causing these illnesses has yielded a suspect. The epidemiological quest now unfolding suggests one more reason why young people should be especially wary of vaping.
Bear with a brief science discussion: Vitamin E acetate is a chemical derived from vitamin E. The acetate, an oil, shows up harmlessly in supplements taken by millions of Americans and in topical skin treatments. It’s also now being looked at as a potential link among some 450 cases in which people across the country, including at least 42 in Illinois, have been sickened after vaping.
What’s the evident link? Investigators for the federal Food and Drug Administration found vitamin E acetate in samples taken from patients who were hospitalized, The Washington Post reports. FDA officials are looking into whether those patients inhaled the acetate while using e-cigarette products that deliver THC, the psychoactive compound in marijuana. One scientist told the Post that when the heated and vaporized, vitamin E acetate is inhaled and then cools, “it has now coated the inside of your lungs with that oil.”
There’s a lot more digging to be done on this. Researchers say the vitamin E acetate theory is preliminary, and that they don’t understand exactly what made so many people sick. The first cases date back to spring. As of Friday, at least five patients had died.
Why did the chemical appear in the vaping devices involved in these cases? How many of these cases involved counterfeit nicotine vaping devices altered to administer THC, versus devices sold at legal marijuana dispensaries? Many of the people hospitalized were using nicotine vaping devices as well as devices that delivered THC — what role did that play?
Nobody can say with certainty. But the latest developments — this troubling outbreak of a mysterious illness included — underscore the growing awareness of vaping’s health risks.
The FDA bans the sale of e-cigarettes to youths under 18. Many states have their own age restrictions on purchases; in Illinois, as of July, it’s 21.
In some cases in which teens have been hospitalized after vaping, a youth initially had been vaping with nicotine devices, then moved on to vaping THC. The Tribune’s Kate Thayer recently spoke with Adam Hergenreder, 18, hospitalized for an unknown respiratory illness after vaping. The Gurnee teen started using nicotine vaping devices at 16, then later began buying THC-filled devices off the street. “People just see that little (vaping) pod and think, how could that do anything to my body,” Hergenreder told Thayer. “I’m glad I could be an example and show people that (vaping products) ... will mess up your lungs.”
As researchers rush to comprehend how some vaping impairs respiration, those words are strong, sound advice for teens and their parents. It’s made even stronger by the fact that an 18-year-old gave it from his hospital bed, with tubes affixed to his nostrils to keep him breathing.